Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 2001 Apr;137(4):459-63.

Decreased skin cancer after cessation of therapy with transplant-associated immunosuppressants.

Author information

1
Department of Dermatology, Mayo Clinic, 200 First St SW, Rochester, MN 55905, USA.

Abstract

BACKGROUND:

Immunosuppression for solid organ transplantation is associated with increased incidence of internal and cutaneous malignant tumors, among which skin cancer is the most common.

OBJECTIVE:

To determine the effects on cutaneous carcinogenesis when stopping therapy with immunosuppressive medications.

OBSERVATIONS:

We followed the clinical course of 6 solid organ transplant recipients after therapy with immunosuppressant medications was stopped because of allograft failure or unacceptable cutaneous carcinogenesis. Generally, we found that stopping therapy with immunosuppressive medications resulted in deceleration of cutaneous carcinogenesis, resolution of cutaneous verrucae vulgaris, and qualitative improvements in skin condition. Four patients experienced marked improvement; 2 did not.

CONCLUSIONS:

Cessation of transplant-associated therapy with immunosuppressive medications for patients in whom cutaneous carcinomas developed after transplantation may lead to deceleration of cutaneous carcinogenesis, decreased verrucae, and improved skin quality within 1 to 2 years. Because of the natural variation in skin cancer development and the small number of cases in this series, definitive conclusions require further study.

PMID:
11295926
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center